Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 229, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2011, 4:27 PM MDT for Cheyenne County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2011, 4:27 PM MDT (22:27 UTC)
- Expired
- Jul 28, 2011, 5:01 PM MDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
994
WUUS53 KGLD 282227
SVRGLD
COC017-282330-
/O.NEW.KGLD.SV.W.0229.110728T2227Z-110728T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 530 PM MDT
* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6
MILES NORTHWEST OF CHEYENNE WELLS...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND ARAPAHOE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 138 AND 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3887 10257 3900 10242 3888 10205 3887 10204
3866 10219 3862 10246
TIME...MOT...LOC 2227Z 305DEG 12KT 3886 10243
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ2 follow-up statements
705
WWUS53 KGLD 282246
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 28 2011
COC017-282330-
/O.CON.KGLD.SV.W.0229.000000T0000Z-110728T2330Z/
CHEYENNE CO-
446 PM MDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CHEYENNE COUNTY UNTIL 530 PM MDT...
AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHEYENNE WELLS...AND WAS MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND ARAPAHOE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 138 AND 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3884 10250 3897 10240 3887 10204 3866 10219
3862 10246
TIME...MOT...LOC 2246Z 305DEG 12KT 3882 10236
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ703
WWUS53 KGLD 282301
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT THU JUL 28 2011
COC017-282311-
/O.CAN.KGLD.SV.W.0229.000000T0000Z-110728T2330Z/
CHEYENNE CO-
501 PM MDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3884 10250 3897 10240 3887 10204 3866 10219
3862 10246
TIME...MOT...LOC 2301Z 305DEG 12KT 3879 10231
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 28, 2:00 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU JUL 28 2011 .SHORT TERM... (TONIGHT - SUNDAY) 200 PM MDT THU JUL 28 2011 VISIBLE SATELLITE IMAGERY AT 19Z SHOWS CUMULUS DEVELOPING NEAR 700MB TROUGH AXIS IN THE WESTERN FORECAST AREA AND ALONG A SURFACE BOUNDARY IN THE SOUTHEASTERN FORECAST AREA. SHORTWAVE TROUGH ALSO EVIDENT COMING OUT OF NORTHERN COLORADO ON WATER VAPOR. SO WITH CONTINUED HEATING EXPECTED SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THE EVENING HOURS. SLOW STORM MOTIONS TO THE ENE WILL PROMOTE LOCALLY HEAVY RAINFALL. SOUNDINGS A BIT MORE MOIST THAN RECENTLY AND DCAPE NOT REALLY FAVORABLE FOR ANOTHER MICROBURST EVENT. HOWEVER SBCAPE PUSHING 3000 J/KG AND HAIL HEIGHTS NOT AN UNREACHABLE 30-35KFT...SO HAIL MAY BE MORE OF A THREAT TODAY. OVERNIGHT...LIGHT EASTERLY SURFACE WINDS AND HIGH DEW POINTS MAY LEAD TO SOME FOG DEVELOPMENT AFTER THE RAIN ENDS...WHICH RUC IS HINTING MAY BE WIDESPREAD. FRIDAY...AFTER ANY MORNING FOG BURNS OFF THE QUESTION BECOMES HOW LONG DO THE CLOUDS LINGER. NAM IS MOST PESSIMISTIC OF THE GUIDANCE AND CONSEQUENTLY THE COOLEST...WHILE RUC AND GFS SUGGEST SOME AFTERNOON BREAKS. SURFACE WINDS WILL BE SOUTHEAST BY THE AFTERNOON WHICH WOULD PROMOTE A SLOW CLEARING MORE IN THE RUC AND GFS CAMP SO WILL SHADE TEMPERATURES TOWARD THE WARMER GUIDANCE. CANT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM IN THE AFTERNOON IF CLEARING DOES INDEED OCCUR...BUT BETTER CHANCES WILL BE TO THE WEST WHERE IT WILL CLEAR FASTER AND NEXT SHORTWAVE TROUGH WILL COME OUT OF THE MOUNTAINS. SOME OF THOSE MAY SURVIVE THE TREK ACROSS THE PLAINS AND MAKE IT HERE FRIDAY NIGHT. CONFIDENCE IS LOW FOR EITHER SCENARIO AND WILL CARRY ONLY 20 POPS. RISING HEIGHTS ARE FORECAST FOR SATURDAY AND SUNDAY AS RIDGE REBUILDS OVER THE CENTRAL HIGH PLAINS. AS A RESULT TEMPERATURES WILL BE APPROACHING TRIPLE DIGITS ONCE AGAIN. ORIENTATION OF THE RIDGE FAVORS THUNDERSTORMS DEVELOPING NEAR THE FRONT RANGE WITH ONLY A SLIGHT CHANCE OF THEM MAKING IT TO FAR EASTERN COLORADO IN THE AFTERNOON AND EVENING HOURS. .LONG TERM... (MONDAY - THURSDAY) 200 PM MDT THU JUL 28 2011 UPPER RIDGE WILL REMAIN PARKED OVER THE SOUTHERN PLAINS THIS PERIOD. SHORTWAVE TROUGHS RIDING THE RIDGE WILL MOVE OUT OF COLORADO AND ACROSS THE NORTHERN PLAINS. LOCAL FORECAST AREA WILL BE CLOSE ENOUGH TO THAT STORM TRACK FOR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. TOWARDS THE END OF THE PERIOD THE RIDGE IS FORECAST TO UNDERGO A SUBTLE WEAKENING AND SHIFT A BIT FURTHER SOUTHEAST. SURFACE WIND FORECASTS SHOW AN EASTERLY COMPONENT BY WEDNESDAY AND ESPECIALLY THURSDAY. 850MB TEMPERATURE ANOMALIES ALSO DROP FROM +1 TO +2 STANDARD DEVIATIONS EARLY IN THE PERIOD TO NEAR NORMAL BY THE END OF THE PERIOD. AS A RESULT...WILL TREND TEMPERATURES SLIGHTLY DOWNWARD FOR WEDNESDAY AND THURSDAY...AT LEAST BACK TO NEAR NORMAL. 024 && .AVIATION... 1140 AM MDT THU JUL 28 2011 FOR THE 18Z TAFS AT KGLD AND KMCK...VFR EXPECTED AT BOTH TERMINALS OVERALL. LOCATIONS OF THUNDERSTORM INITIATION THIS AFTERNOON ARE STILL UNCERTAIN GIVEN WEAK SURFACE WIND FIELD. HAVE INCLUDED A THUNDERSTORM IN VICINITY OF BOTH TERMINALS AFTER 21Z WITH POTENTIAL CONTINUING UNTIL AROUND 04-05Z. KEPT STORMS OUT OF THE TERMINALS THEMSELVES FOR NOW GIVEN UNCERTAIN COVERAGE AND LOCATIONS...BUT SHOULD ONE MOVE OVER A TERMINAL...MVFR/IFR VIS IS POSSIBLE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 28, 10:48 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT THU JUL 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1048 AM MDT THU JUL 28 2011 /1148 AM CDT THU JUL 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN COVERAGE THIS EVENING AND OVERNIGHT. STORMS WHICH DEVELOP THIS AFTERNOON WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND MARGINALLY SEVERE HAIL BEFORE THE THREAT BECOMES LOCALLY HEAVY RAINFALL DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 28, 3:08 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT THU JUL 28 2011 NEZ080-282130- HITCHCOCK- 408 PM CDT THU JUL 28 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PALISADE...MOVING NORTH AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE IN THE PALISADE AREA WITH THIS STORM. PEOPLE IN NORTHWESTERN HITCHCOCK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 4028 10106 4031 10133 4035 10132 4035 10104 TIME...MOT...LOC 2107Z 196DEG 6KT 4040 10123 JLUNDQUI
Special weather statement, Jul 28, 3:19 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 319 PM MDT THU JUL 28 2011 COZ091-092-282145- CHEYENNE COUNTY-KIT CARSON COUNTY- 319 PM MDT THU JUL 28 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF CHEYENNE WELLS...MOVING EAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3909 10220 3887 10225 3896 10254 3911 10251 TIME...MOT...LOC 2119Z 280DEG 5KT 3901 10242 FOLTZ
Local storm report, Jul 28, 3:37 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL BIRD CITY 39.75N 101.53W
07/28/2011 M1.25 INCH CHEYENNE KS TRAINED SPOTTER
HALF-DOLLAR SIZE HAIL ONGOING AT THE BIRD CITY AIRPORT.
&&
FOLTZLocal storm report, Jul 28, 3:43 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL BIRD CITY 39.75N 101.53W
07/28/2011 M1.25 INCH CHEYENNE KS TRAINED SPOTTER
ESTIMATED 60 MPH WINDS.
&&
PMURRAYLocal storm report, Jul 28, 3:51 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 3 W BIRD CITY 39.76N 101.59W
07/28/2011 M56 MPH CHEYENNE KS MESONET
&&
FOLTZSpecial weather statement, Jul 28, 4:16 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU JUL 28 2011
COZ091-092-282300-
CHEYENNE COUNTY-KIT CARSON COUNTY-
416 PM MDT THU JUL 28 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
BURLINGTON TO 7 MILES SOUTHEAST OF BETHUNE TO 12 MILES SOUTH OF
STRATTON TO 10 MILES NORTH OF FIRSTVIEW...MOVING EAST AT 5 MPH.
MODERATE TO HEAVY RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50
MPH ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3925 10249 3948 10236 3947 10204 3895 10205
3879 10226 3884 10256 3919 10267
TIME...MOT...LOC 2216Z 269DEG 6KT 3939 10231 3922 10235
3914 10254 3895 10247
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 41 min |
| Jul 28, 2:50 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jul 28, 3:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jul 28, 4:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Jul 28, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Jul 28, 5:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 46 min |
| Jul 28, 5:40 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| Jul 28, 5:53 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.